CSN Login
Members Online: 20

Neuropathy - Hands & Feet

johnlax38's picture
johnlax38
Posts: 136
Joined: Aug 2010

Hi all! I've missed you all so much! I just saw the doc today and all is clear, had a PET scan the other week and that came back clear. Whew...I'm eating like I never had cancer or went through treatment, adding a bit more water to help chew and swallow but for the most part I think I'm at my new "normal".

During my treatment, and I'm sure for yours, your doctor may have mentioned that Neuropathy may occur during and after chemo therapy treatment. Well, I thought I was a lucky one and didn't get Neuropathy, I had no symptoms during treatment but now afterwards, 3-4months, I have in my hands, feet and arms.

I can feel with my fingers, but the tips get numb however I can still feel cold and hot. I have trouble with delicate things, like picking up a needle for example. My arms, if I attempt to reach out for something I get the tingles in the arm and hand. My feet, more so the tips of my toes are numb like my hands.

Have any of you gotten Neuropathy from treatment, how long did it last, how severe was it and how did you cope with it? My sister-in-law, mad scientist I call her, mentioned some vitamins to take to help ease the side affect of Neuropathy. Have you heard of such a thing and does it exist? I see my doc in the next two weeks, I wanted a patient perspective before hearing a doctors.

Thanks!

/love

Hal61's picture
Hal61
Posts: 656
Joined: Dec 2009

Hi John, glad to hear you are doing/eating well. I had more coldness in my feet and hands at your stage--now 8-9 months out, but not numbness. My symptoms have lessened that this point, but still a bit of coldness in the extremities. My medical oncologist said that chemo with Taxol and Carboplatin is more likely to cause neuropathy than Cisplatin--which I had--but I don't know if that is true. I know that 3 to 4 months out you will still have symptoms which will lessen or go away, and I hope this will be the case for you.

best, Hal

johnlax38's picture
johnlax38
Posts: 136
Joined: Aug 2010

Thanks for the insight Hal. They have seemed to peak already, the symptoms that is, and are plateauing out for now. Like you mentioned, now that it is winter I get super cold easily. My hands and feet are really sensitive.

Good information thanks!

Scambuster's picture
Scambuster
Posts: 975
Joined: Nov 2009

Hi John,

Good to see back on board and very happy to hear your results came back ALL CLEAR. What a nice relief.

For the Neuropathy, I would advise to find a good Naturopathic Doctor and seek his/her advice. Some of the temperature sensitivity is most likely from your thyroid being affected by the rads and chemo. I was so cold his time last year I was wearing long Johns, scarves and hats. I found wearing a neck warmer (ski type) was the easiest relief.

I did find a 'touch healer' or sometimes known as 'Magnetic healers' or 'energy healers'. THese are extraordinary people. I had 3 sessions with her and my coldness dissipated and I have been fine since. A bit weird maybe but hey it worked. You can find them if you look. These same people in the old days could divine water and minerals. They often start out treating animals and pets as animal which are injured will seek them out. I can share some fascinating stories - maybe I'll post info on my blog/expressions as it's a bit far out for here. By the way - there are a few people on these board using such people and with good results.

Glad you are doing well apart from the few 'new' effects.

Scam

Hondo's picture
Hondo
Posts: 5881
Joined: Apr 2009

So glad to hear that you got an all clean on your PET. I have a lot of problems with hot feet but I work it to where my feet stick out of the blanks while the rest of me is covered up at night and I stay warm all over. Got to learn to make do with the new normal you sometimes.

Glad to see you are back

Pam M's picture
Pam M
Posts: 2194
Joined: Nov 2009

Great to hear you got the "all clear" and you're in the pink.

I have neuropathy - had it in hands and feet - mild, I'd think - no pain. Eight months out, hands are completely better, and feet are much improved, very mild. I did notice that it was worse whenever my hands or feet got cold - last winter, I kept on two pairs of socks and a pair of slippers around the house - also wore cotton gloves to bed (for warmth, and to help with moisture - I also had severe dry skin probs last winter).

I never took it (dunno why), but I did get a prescription for neuropathy from a podiatrist (he "did" an ingrown toenail for me, and I mentioned the neuropathy). It's a drug called Metanx - a super B vitamin, I'm told. The doc said trials showed good results.

Keep doing well!

D Lewis's picture
D Lewis
Posts: 1545
Joined: Jan 2010

Hi, John;

I had minor neuropathy. Bottoms of my feet tingled, particularly when I was out and about and walking briskly. Only very minor numbness in feet. No real numbness in hands, but I did notice a period of time where I seemed way more clumsy. If I wasn't paying attention, I would knock a glass over, rather than being able to grasp it.

I didn't notice this during and immediately after treatment. Seems like it kicked in a month or so after treatment, and it has persisted for roughly five months. It seems to be subsiding somewhat, now.

Deb

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

Now that you mention it, I've been itching all over since
radiation of the neck. (No chemo) Radiation ended in August.
I am also colder this year than usual (wear an extra sweat
shirt in the house, and often my winter coat.) But not bad
enough to complain about. I am also a mild diabetic.

oldcamper
Posts: 27
Joined: Oct 2010

Yes I also had numbness in the fingers and feet that began about 3 months after teatment. It has imporved, now it seems to come and go at random. 11 months after treatment.

Goalie's picture
Goalie
Posts: 184
Joined: Sep 2010

Well, I am two weeks after the end of my 9-week rads and a couple of chemos. I had an HPV+ primary in the tonsil (taken out) and then a positive lymph node same side which was the focus of the rest of the work. About a month ago I developed what seems to be a neuropathy in that I have numbness down the side of the right leg and then across the tops of the foot and toes. More troubling is that I have a dropped or clopping foot as it is hard to pick up the toes to walk. MRI done of lumbar-sacral shows no partciular spinal reason for this.I see a specialist tomorrow to have them test the nerves as they THINK it is just a perineal nerve that has gotten aggravated by my loss of 35 lbs in a fairly short time. But no one really could know if it was also aggravated by the chemo since everything is kind of a jumble during those times. They want to give me an ankle/foot brace type thing to help with the walking and then maybe just some PT. If it were only numbnness I wouldn't care but I really don't like this disability. Gioven that I am too weak to play hockey yet it isn't really affecting me...
I hope the docs find the reason for yours. Doug

Hal61's picture
Hal61
Posts: 656
Joined: Dec 2009

Hi Doug, thanks for posting. The great majority of posts here are from caregivers, or, those of us who are receiving or have received treatment. Most often, the person the care giver is helping is never heard from, and there's nothing wrong with that. But I do appreciate hearing from both you and Dr. Mary on your progress, and your thoughts.

best, Hal

Greg53's picture
Greg53
Posts: 830
Joined: Apr 2010

Pirate John,

Nice to see you posting again. Not much to add to this thread, just thought I'd say Howdy and welcome back. Glad to hear you got the all clear!

Happy Holidays to you and everyone on the site!

Greg

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network